Colorado, 2020Winter Storm and Heavy Snow in Colorado, January 1 to 3, 2020
January 1 to 3, 2020 · NWS GJT · 10 events in 10 counties and zones
Numerous upper level disturbances passed over the Intermountain West in response to a strong 180 knot upper level jet pushing inland. This resulted in a prolonged period of unsettled northwesterly flow which produced moderate to heavy snow across the northern and central mountains as well as some of the valleys.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous upper level disturbances passed over the Intermountain West in response to a strong 180 knot upper level jet pushing inland. This resulted in a prolonged period of unsettled northwesterly flow which produced moderate to heavy snow across the northern and central mountains as well as some of the valleys. Winds gusted up to 45 MPH at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 4:47 PM MST, 9 hours 13 minutes earlier.
Area forecast discussion, Dec 31, 4:47 PM MST, 9 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
447 PM MST Tue Dec 31 2019
.SHORT TERM...(Tonight through Wednesday night)
Issued at 255 PM MST Tue Dec 31 2019
Cool and quiet final day of the decade with only some passing
high clouds to speak of this afternoon. Current temperatures
continue to run well below seasonal normals under these mostly
sunny skies and light winds. A chilly night is on tap for New
Year's Eve with overnight lows sitting in the single digits to the
low teens for much of the region with the usual cold spots in the
Gunnison and Central Yampa River Basins dropping below zero. Mid
and high clouds will continue to increase tonight in response to
an approaching shortwave disturbance pushing inland across the
Pacific Northwest. Otherwise, conditions will remain fairly quiet
through daybreak New Years Day when the aforementioned shortwave
treks across the Intermountain West with isolated to scattered
snow showers developing across northwest Colorado and northeast
Utah as a result. Showers are expected to remain generally north
of I-70 through midday before coverage spreads south to encompass
the central and southern areas by late afternoon. Abundant
moisture paired with orographics and QG support aloft will result
in very efficient snowfall for the favored northern mountains with
rates exceeding 1 to 2 inches per hour at times. The progressive
shortwave train persists Wednesday night as another disturbance
brushes the Continental Divide so, while showers are expected to
taper off across eastern Utah and far western Colorado overnight,
showers will continue along the Divide through Thursday. Given the
prolonged snowfall, holiday travel, and enhanced snowfall rates,
have gone ahead and upgraded the Winter Storm Watches to Winter
Storm Warnings for the Elkhead, Park, Gore and Flat Top Ranges.
Additionally, have issued a Winter Weather Advisory for the Upper
Yampa River Basin, including the town of Steamboat Springs.
Meteograms for the Craig and Meeker areas have also increased
confidence for the Central Yampa River Basin to receive moderate
snowfall, so a Winter Weather Advisory is in effect for this area
as well. Finally, have expanded the highlights to include an
Advisory for some central Colorado mountains including the Grand
Mesa and the Gore and Elk Ranges. Graphics are much easier to
follow than words at times so please visit www.weather.gov/gjt for
the latest information on any highlights, and
www.weather.gov/gjt/winter for projected snowfall totals across
eastern Utah and western Colorado.
There will be several areas to watch in the short term, including
the Northwest San Juan Mountains in southwest Colorado and the
West Elk and Sawatch Ranges in west-central Colorado, all of which
tend to do well in the anticipated flow regime. As far as the
lower elevations go, the I-70 corridor from Rifle east could be a
focus as well. For now, latest guidance suggests that snowfall
rates will be an inch per hour or less, mitigating potential
impacts, but this is subject to change and will be monitored over
the coming shifts. Overall, it's looking like a snowy start to the
New Year for the majority of the forecast area. Temperatures will
continue to run well below normal for the start of the decade.
.LONG TERM...(Thursday through Tuesday)
Issued at 255 PM MST Tue Dec 31 2019
Snow showers will persist along the Divide on Thursday and through
early Friday in response to unsettled northwesterly flow. Periodic
snow showers will be possible through Saturday but, given the
shift to a more zonal flow, any accumulations will be light.
Therefore, all previously mentioned highlights are set to expire
Thursday night. Daytime highs will moderate slightly for Saturday,
resulting in near seasonal temperatures through the weekend. A
more substantial upper level trough will push onshore across the
Pacific Northwest on Saturday with an anticipated arrival to our
neck of the woods by early Sunday with snow showers redeveloping
over the northern mountains as a result. Yet another disturbance
looks to move through on Monday but the extended models differ in
intensity, track and timing. Regardless, ensemble guidance favors
the active and unsettled weather continuing through the long term.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 439 PM MST Tue Dec 31 2019
Clear skies will give way to (initially high level) clouds
streaming in from the northwest this evening. Thicker cloud cover
will work in by Wednesday morning with ceilings lowering
throughout the day at all TAF sites. Expect light snow by morning
in HDN and VEL with rates picking up slightly as precipitation
also spreads south by midday. Ceilings will likely drop below ILS
thresholds at more complex approaches into high elevation
terminals for long periods of time after noon tomorrow.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from noon Wednesday to midnight MST
Thursday night for COZ009-010.
Winter Storm Warning from 6 AM Wednesday to midnight MST
Thursday night for COZ004-013.
Winter Weather Advisory from 6 AM Wednesday to midnight MST
Thursday night for COZ005.
Winter Weather Advisory from 6 AM Wednesday to noon MST Thursday
for COZ002.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...MMS
AVIATION...SSHazardous weather outlook, Dec 31, 3:02 AM MST, 22 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
302 AM MST Tue Dec 31 2019
COZ001>014-017>023-UTZ022>025-027>029-011315-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
302 AM MST Tue Dec 31 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A series of moist and cold Pacific Storms will be sweeping across
Eastern Utah and Western Colorado beginning late tonight. Light
snow showers are possible by sunrise Wednesday morning across the
northern mountains of Western Colorado although heavier snowfall
will hold off until later in the day on Wednesday.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Snow, locally heavy, is expected to fall across much of Eastern
Utah and Western Colorado Wednesday afternoon through Thursday
with lingering snow showers through Thursday night. Significant
travel impacts are possible as this winter storm moves through.
Drier weather arrives late Friday and Saturday, before another
round of snow moves in Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Event by event
6 winter weather, 3 heavy snow, 1 winter storm. Local standard time, as filed.
Winter Storm, Elkhead and Park Mountains
- When
- January 1, 2:00 AM MST to January 3, 2:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 1 to 2 feet of snow fell across the area. Winds gusted up to 46 MPH.
Winter Weather, West Elk and Sawatch Mountains
- When
- January 1, 2:00 AM MST to January 2, 12:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 6 to 10 inches of snow fell across the area.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 1, 5:00 AM MST to January 2, 12:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 6 to 8 inches of snow fell across the area.
Heavy Snow, Flattop Mountains
- When
- January 1, 6:00 AM MST to January 2, 2:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 8 to 15 inches of snow fell across the area.
Winter Weather, Upper Yampa River Basin
- When
- January 1, 6:00 AM MST to January 2, 4:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Generally 7 to 9 inches of snow fell across the area.
Winter Weather, Grand and Battlement Mesas
- When
- January 1, 6:00 AM MST to 12:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 5 to 9 inches of snow fell across the area.
Heavy Snow, Debeque to Silt Corridor
- When
- January 1, 8:00 AM MST to January 2, 4:00 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Generally 2 to 5 inches of snow fell across the area with locally higher amounts of 8 to 10 inches near Rifle and New Castle.
Winter Weather, Grand Valley
- When
- January 1, 8:00 AM MST to January 2, 2:00 AM MST
- Where
- Grand Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Generally 1 to 2 inches of snow fell across the area in 12 hours.
Winter Weather, Northwestern San Juan Mountains
- When
- January 1, 8:30 AM MST to January 2, 12:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 6 to 7 inches of snow fell across the area.
Heavy Snow, Central Colorado River Basin
- When
- January 1, 9:30 AM MST to January 2, 4:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 3 to 7 inches of snow fell across the area with locally higher amounts up to 9 inches measured northeast of Glenwood Springs.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, January 1, 20202 deaths · 1 event
- Debris Flows in Idaho, January 1, 2020$2.0 million · 2 events
- Flood in Alaska, January 1 to 16, 2020$200,000 · 1 event
- Flood in Wisconsin, January 1 to 2, 2020$96,000 · 1 event
- Drought in Texas, January 1 to 31, 202020 events
- Winter Storm and High Wind in Wyoming, January 1 to 2, 2020$15,000 · 66 kt wind · 7 events
- Blizzard and High Wind in Wyoming, January 1, 202071 kt wind · 12 events
- High Surf in Hawaii, January 1 to 2, 202012 events
- Drought in New Mexico, January 1 to 31, 202011 events
- Drought in Texas, January 1 to 31, 202010 events
- Winter Storm and Heavy Snow in Idaho, January 1, 20207 events
- Flooding in South Dakota, January 1 to 31, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863718, 863737, 863726, 863719, 863723, 863724, 863729, 863736, 863734, 863732.